Alert archive / Indiana / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 76, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jun 12, 1998, 5:43 PM EST for Allen County, Indiana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 12, 1998, 5:43 PM EST (22:43 UTC)
- Expired
- Jun 12, 1998, 6:15 PM EST
- In force
- 32 min
- Issued by
- NWS Northern Indiana
- Area
- Whole counties
County Allen County, IN
The radar
The Northern Indiana radar (KIWX), 61 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 2:45 PM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.7 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 685 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 667 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 159 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 4.0
The text
As transmitted, in the capitals the NWS used until 2016.
198 WUUS53 KIWX 122242 RRA SVRFWA INC003-122315- BULLETIN- EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 543 PM EST FRI JUN 12 1998 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ALLEN COUNTY IN NORTHEASTERN INDIANA * UNTIL 615 PM EST * AT 542 PM EST... DOPPLER RADAR AT NORTH WEBSTER INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF FORT WAYNE OR 2 MILES SOUTHWEST OF NEW HAVEN MOVING EAST AT 35 MPH. * SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE... FORT WAYNE NEW HAVEN EDGERTON MONROEVILLE SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE THUNDERSTORMS PRODUCE DESTRUCTIVE HAIL AND DAMAGING WINDS. A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES. JAL/JM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 10:10 AM EST, 7 hours 33 minutes earlier.
Area forecast discussion, Jun 12, 10:10 AM EST, 7 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 1010 AM EST FRI JUN 12 1998 FORECAST CONCERN THIS AFTERNOON IS SEVERE WEATHER THREAT. 12Z SURFACE ANALYSIS SHOWING SURFACE LOW JUST NORTH OF U.P. MICHIGAN.. WITH COLD FRONT TRAILING THROUGH SE WISCONSIN AND EASTERN IOWA. FRONTAL POSITION IN GOOD AGREEMENT WITH 03Z ETA AND 00Z NGM MODEL FORECASTS. 03Z ETA FORECASTING SURFACE BOUNDARY INTO NW CORNER OF INDIANA BY 00Z... AND WEAKENING SLOWLY AS IT MOVES ACROSS THE AREA THIS EVENING. 12Z SOUNDINGS INDICATE POTENTIAL FOR MID/UPPER 80S FOR HIGHS THIS AFTERNOON AS WEAK LOW LEVEL WARM ADVECTION WORKS INTO AREA. UPPER LEVEL TROUGH LEADING TO MID LEVEL COLD ADVECTION THIS AFTERNOON... WITH STEEPENING LAPSE RATES AS THE DAY PROGRESSES. MODEL SOUNDINGS INDICATE CAPES INCREASING TO 2500/3000 BY EARLY AFTERNOON.. WITH LITTLE CONVECTIVE INHIBITION. SOUDNINGS MODIFIED WITH MAX TEMPS AROUND 85 AND DEW POINTS AROUND 70 LEAD TO LI VALUES FROM -7 TO -9. AIR MASS THUNDERSTORMS POSSIBLE THROUGH THE AFTERNOON JUDGING BY DEGREE OF INSTABILITY... BUT WIDESPREAD CONVECTION WILL PROBABLY DEPEND ON LOW LEVEL CONVERGENCE WITH SURFACE BOUNDARY AND UPPER LEVEL FORCING WITH ADVANCING SHORT WAVE. WILL PROBABLY UP POPS A BIT FOR MICHIGAN COUNTIES.. IN MORE AGREEMENT WITH INDIANA AND OHIO ZONES. SEVERE WORDING FOR INDIANA/OHIO ZONES LOOKS GOOD.. BUT MAY KEEP MENTION OUT OF MICHIGAN ZONES AS TIMING OF SURFACE AND UPPER LEVEL FEATURES DOESN'T SEEM AS FAVORABLE THERE. MODEL SOUNDINGS INDICATE CONVECTIVE TEMPS IN LOW/MID 80S. FULL SUNSHINE IN PLACE RIGHT NOW ALLOWING TEMPS TO JUMP UP PRETTY QUICK... WITH READINGS IN MID/UPPER 70S AT 15Z. WILL TAKE A WHILE FOR CU TO FORM.. SO SEE LITTLE REASON TEMPS SHOULDN'T REACH LOW 80S CLOSE TO THE LAKE AND MID 80S FOR REST OF AREA. .IWX...NONE. MARGRAF!
In the hours before
Local storm report, Jun 12, 4:07 PM EST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH WEBSTER INDIANA
407 PM EST FRI JUN 12 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0403 PM MERRIAM IN 1.75 INCH HAIL
06/12/98 NOBLE
0405 PM TRI LAKES IN 4 INCH HAIL
06/12/98 WHITLEYLocal storm report, Jun 12, 4:09 PM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH WEBSTER INDIANA
409 PM EST FRI JUN 12 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0305 PM WOLFLAKE IN 1 INCH HAIL
06/12/98 NOBLE
0310 PM IN 1.75 INCH HAIL
06/12/98 NOBLE
0312 PM BURR OAK IN 1.75 INCH HAIL
06/12/98 MARSHALL
0320 PM IN .5 INCH HAIL
06/12/98 KOSCIUSKO
0345 PM TRI LAKES IN 1 INCH HAIL
06/12/98 WHITLEY
0403 PM MERRIAM IN 1.75 INCH HAIL
06/12/98 NOBLE
0404 PM MERRIAM IN 1.75 INCH HAIL
06/12/98 NOBLE
0405 PM TRI LAKES IN 4 INCH HAIL
06/12/98 WHITLEYLocal storm report, Jun 12, 4:09 PM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH WEBSTER INDIANA
409 PM EST FRI JUN 12 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0305 PM WOLFLAKE IN 1 INCH HAIL
06/12/98 NOBLE
0310 PM IN 1.75 INCH HAIL
06/12/98 NOBLE
0312 PM BURR OAK IN 1.75 INCH HAIL
06/12/98 MARSHALL
0320 PM IN .5 INCH HAIL
06/12/98 KOSCIUSKO
0345 PM TRI LAKES IN 1 INCH HAIL
06/12/98 WHITLEY
0403 PM MERRIAM IN 1.75 INCH HAIL
06/12/98 NOBLE
0404 PM MERRIAM IN 1.75 INCH HAIL
06/12/98 NOBLE
0405 PM TRI LAKES IN 4 INCH HAIL
06/12/98 WHITLEYLocal storm report, Jun 12, 4:42 PM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH WEBSTER INDIANA
442 PM EST FRI JUN 12 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0305 PM WOLFLAKE IN 1 INCH HAIL
06/12/98 NOBLE
0310 PM IN 1.75 INCH HAIL
06/12/98 NOBLE
0312 PM BURR OAK IN 1.75 INCH HAIL
06/12/98 MARSHALL
0320 PM IN .5 INCH HAIL
06/12/98 KOSCIUSKO
0345 PM TRI LAKES IN 1 INCH HAIL
06/12/98 WHITLEY
0400 PM 2 S MARION IN 1.75 INCH HAIL
06/12/98 GRANT
0403 PM MERRIAM IN 1.75 INCH HAIL
06/12/98 NOBLE
0404 PM MERRIAM IN 1.75 INCH HAIL
06/12/98 NOBLE
0405 PM TRI LAKES IN 4 INCH HAIL
06/12/98 WHITLEY
0417 PM 6 S WESTVILLE IN TORNADO
06/12/98 LA PORTE TOUCHDOWN AT US 30 AND ST
RT 421 STATE POLICE REPORT
0422 PM SOUTH BEND IN 1.75 INCH HAIL
06/12/98 ST JOSEPH
0435 PM WALLEN IN 1.75 INCH HAIL
06/12/98 ALLENLocal storm report, Jun 12, 5:09 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH WEBSTER INDIANA
509 PM EST FRI JUN 12 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0305 PM WOLFLAKE IN 1 INCH HAIL
06/12/98 NOBLE
0310 PM IN 1.75 INCH HAIL
06/12/98 NOBLE
0312 PM BURR OAK IN 1.75 INCH HAIL
06/12/98 MARSHALL
0320 PM IN .5 INCH HAIL
06/12/98 KOSCIUSKO
0345 PM TRI LAKES IN 1 INCH HAIL
06/12/98 WHITLEY
0400 PM 2 S MARION IN 1.75 INCH HAIL
06/12/98 GRANT
0403 PM MERRIAM IN 1.75 INCH HAIL
06/12/98 NOBLE
0404 PM MERRIAM IN 1.75 INCH HAIL
06/12/98 NOBLE
0405 PM TRI LAKES IN 4 INCH HAIL
06/12/98 WHITLEY
0417 PM 6 S WESTVILLE IN TORNADO
06/12/98 LA PORTE TOUCHDOWN AT US 30 AND ST
RT 421 STATE POLICE REPORT
0422 PM SOUTH BEND IN 1.75 INCH HAIL
06/12/98 ST JOSEPH
0434 PM SOUTH WHITLEY IN 1.75 INCH HAIL
06/12/98 WHITLEY 2 MILES EAST OF TOWN
0435 PM WALLEN IN 1.75 INCH HAIL
06/12/98 ALLEN
0440 PM 1 S ELKHART IN .75 INCH HAIL
06/12/98 ELKHART
0448 PM WALLEN IN 60 MPH TSTM GUST
06/12/98 ALLEN HAM REPORT
0455 PM IN .75 INCH HAIL
06/12/98 ALLEN 3 WEST OF ST RT 14
0503 PM IN 1.25 INCH HAIL
06/12/98 ELKHART ALONG CTY RD 30Special weather statement, Jun 12, 5:39 PM EST, 4 minutes before
INZ020-022>027-032>034-131040- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 540 PM EST (540 PM CDT) FRI JUN 12 1998 ...FLASH FLOOD WATCH IN EFFECT TONIGHT FOR THE INDIANA COUNTIES OF WHITE...CASS...MIAMI...HUNTINGTON...WELLS...WABASH...ADAMS...GRANT ...BLACKFORD...AND JAY... STRONG TO SEVERE THUNDERSTORMS PASSED THROUGH THESE AREAS THIS EVENING AND THERE WILL BE A CHANCE FOR FURTHER THUNDERSTORM DEVELOPMENT OVERNIGHT. REPORTS OF UP TO TWO INCHES OF RAIN WERE RECEIVED FROM THE STORMS EARLIER THIS EVENING. FLOODING OF STREAMS AND LOW-LYING AREAS CAN BE EXPECTED THROUGHOUT THE AREA TONIGHT. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. REAUGH
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 7:09 PM EST | Tornado Warning | IWX | Grant | 46 min |
| Jun 11, 7:32 PM EST | Tornado Warning | IWX | Kosciusko | 28 min |
| Jun 11, 7:44 PM EST | Tornado Warning | IWX | Elkhart | 31 min |
| Jun 11, 7:54 PM EST | Tornado Warning | IWX | Grant | 46 min |
| Jun 11, 7:59 PM EST | Tornado Warning | IWX | Grant, Huntington | 51 min |
| Jun 11, 8:15 PM EST | Tornado Warning | IWX | Blackford | 35 min |
| Jun 11, 9:33 PM EST | Severe Thunderstorm Warning | IWX | Adams, Wells | 37 min |
| Jun 12, 2:55 PM EST | Severe Thunderstorm Warning | IWX | Marshall | 35 min |
| Jun 12, 3:24 PM EST | Severe Thunderstorm Warning | IWX | Kosciusko | 51 min |
| Jun 12, 3:28 PM EST | Tornado Warning | IWX | DeKalb, Steuben | 47 min |
| Jun 12, 3:30 PM EST | Tornado Warning | IWX | Marshall | 50 min |
| Jun 12, 3:52 PM EST | Severe Thunderstorm Warning | IWX | Whitley | 33 min |
| Jun 12, 4:05 PM EST | Severe Thunderstorm Warning | IWX | LaGrange | 50 min |
| Jun 12, 4:08 PM EST | Severe Thunderstorm Warning | IWX | Noble | 32 min |
| Jun 12, 4:10 PM EST | Tornado Warning | IWX | Allen, Whitley | 50 min |
| Jun 12, 4:16 PM EST | Severe Thunderstorm Warning | IWX | Kosciusko | 34 min |
| Jun 12, 4:23 PM EST | Tornado Warning | IWX | Marshall, Starke | 47 min |
| Jun 12, 4:26 PM EST | Severe Thunderstorm Warning | IWX | Saint Joseph | 34 min |
| Jun 12, 4:37 PM EST | Tornado Warning | IWX | Whitley | 33 min |
| Jun 12, 4:42 PM EST | Tornado Warning | IWX | Cass | 33 min |
| Jun 12, 4:48 PM EST | Tornado Warning | IWX | Elkhart | 32 min |
| Jun 12, 5:01 PM EST | Tornado Warning | IWX | White | 34 min |
| Jun 12, 5:04 PM EST | Tornado Warning | IWX | Allen | 36 min |
| Jun 12, 5:08 PM EST | Tornado Warning | IWX | LaGrange | 32 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.